Heat, Northern Berkshire
- When
- August 11, 10:00 AM EST to August 13, 7:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A dome of high pressure settled across western Massachusetts from Wednesday, August 11 to Friday, August 13 bringing high heat and humidity each day, mainly during the afternoon hours. Heat indices reached 95 to 102 degrees each of these days.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A dome of high pressure settled across western Massachusetts from Wednesday, August 11 to Friday, August 13 bringing high heat and humidity each day, mainly during the afternoon hours. Heat indices reached 95 to 102 degrees each of these days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 8:53 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
953 AM EDT Wed Aug 11 2021
.SYNOPSIS...
Dangerous heat and humidity in place for the rest of the
work week with the most oppressive day on Thursday. Heat indices
will exceed 100 degrees in most valley locations. Additionally,
isolated to scattered showers and thunderstorms will occur each
day. The best chances for thunderstorms will occur both
Thursday and Friday. Storms will be capable of producing locally
heavy rainfall.
&&
.NEAR TERM /THROUGH TONIGHT/...
...Dangerous heat conditions...
.UPDATE as of 930 AM EDT...Updated pops/weather to account for
on-going and approaching convection. Guidance continues to have
a tough time with where and when convection will occur. Indications
are this activity should continue to weaken. Also adjusted
temperatures and dew points based on observational data. 850 mb
temperatures forecast to warm around 20C this afternoon.
.PREVIOUS DISCUSSION.
As of 330 AM EDT, a line of showers and thunderstorms have
formed off of Lake Erie and are currently tracking eastward into
the western Adirondacks. This is in response to an upper level
shortwave glancing our region early this morning. Additional
isolated to scattered showers and thunderstorms are possible as
the shortwave tracks east. Temperatures remain quite mild, with
current obs in the low 70s.
After daybreak, temperatures will quickly climb into the upper
80s and low 90s, starting the first day of a potential "heat
wave" for valley locations. With high humidity in place, heat
indices are expected to reach and exceed 95 degrees across much
of the region today. A heat advisory remains in effect from 11
AM to 8 PM today for all locations except the western
Adirondacks and western Windham county in southern Vermont.
In addition to the heat, scattered showers and thunderstorms
will be possible later this afternoon and evening as a weakening
cold front approaches the region. There will be plenty of
instability and moisture in place ahead of the front but most of
what we see today should be from convection forming upstream
along the front and tracking into the area. SPC mentions the
possibility of an MCS so we could see some convection from that
or from other outflow/remnant boundaries in our forecast area.
Best chances for strong to severe thunderstorms will be mainly
along and west of the Capital District where there is a
Marginal Risk for severe.
Showers/storms should exit/weaken to our east by midnight, with
another mild and humid night on tap. Lows will be in the upper
60s to low 70s.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Excessive Heat Watch remains in effect for the Hudson Valley
from the Poughkeepsie area northward to Saratoga and Glens
Falls, the central and southern Taconics and northwestern
Connecticut.
Thursday will be the hottest, most oppressive day of the week
with high temperatures reaching the low to mid 90s for most
valley locations. With high humidity in place, heat indices will
likely reach and exceed 105 degrees in the mid-Hudson Valley
northward to Saratoga. However, we have kept the excessive heat
watch in place to minimize confusion with multiple headlines.
The watch will likely be converted to a warning later on today,
with the addition of heat advisories for the remainder of the
forecast area.
In addition to the heat, showers and thunderstorms are likely
during the afternoon and evening hours as a front slowly drops
south towards our region. While the front may not be the main
forcing mechanism for the forecast area, various outflow
boundaries and lake breeze boundaries will provide enough focus
for convection to form during the afternoon. Convection along
the front may also drop south into the region later in the
afternoon. SPC continues to include the entire area in a
Marginal Risk for severe weather with damaging winds being the
primary threat. Locally heavy rainfall and isolated flash
flooding is also a concern due to PWATs in excess of 2 inches.
Showers and storms should gradually drop south and weaken as we
head into the overnight hours. Overnight lows will be quite
similar, in the upper 60s to low 70s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
In line from previous forecast, oppressive heat and humidity
continue through Friday as combination of southwest flow regime,
H850 temperatures around 20C and higher PWAT anomalies will result
in likely more expanded heat related headlines. At this time, no
changes to the excessive heat watch area. Latest NCEP Model Suite
is a little slower with approaching upstream pre-frontal trough and
cold front so we adjusted PoPs/Wx a little slower accordingly.
Severe potential remains as well as SPC continues with a marginal
risk category.
Friday night, pre-frontal trough is expected to move through the
region in the evening. Then upstream, strong cold front approaches
from the central Great Lakes. This will likely keep the chance for
convection through the overnight period, even as instability weakens
a bit but increasing upper jet support arrives. It will be rather
warm and muggy with lows mainly well into the 60s and some lower 70s.
Cold frontal timing and passage remain a little bit in question
during Saturday. The GFS remains the most aggressive with timing
with the ECMWF, GGEM and ICON slower as we will favor the slower
progression at this moment. This will further adjust PoPs/Wx with
higher values just to the south and east of Albany with lower values
to the west and northwest of Albany. High temperatures will feel
more seasonable with low-mid 80s for valley locations and mainly 70s
elsewhere. Surface dewpoints will also drop through the day in the
wake of frontal passage.
Saturday night through Tuesday, consensus is for a large 1024mb
surface high to dominate our weather. As H850 temperatures hover
into the low-mid teens celsius, daytime highs well into the 70s and
lower half of the 80s with overnight lows generally into the 50s
with a slow moderation toward 60F Monday night.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Any flight restrictions will climb toward high end MVFR or VFR. With
daytime heating, and approach of upstream wave(s), additional
convection should develop. For now, we will place VCSH to account for
the convective activity to develop at or after 21Z. Convection should
decrease or become east of the region this evening with MVFR flight
conditions expected for most locations overnight.
South winds today around 7 to 13 Kts with a few higher gusts expected.
Outlook...
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Low Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Dangerous heat and humidity in place for the rest of the
work week with the most oppressive day on Thursday. Heat indices
will exceed 100 degrees in most valley locations. Additionally,
isolated to scattered showers and thunderstorms will occur each day
mainly during the afternoon and evening hours. The best chances for
thunderstorms will occur both Thursday and Friday. Storms will be
capable of producing locally heavy rainfall.
RH values will stay above 50 percent each afternoon and be near
100 percent each night through Friday.
&&
.HYDROLOGY...
Hot and humid conditions for the rest of the work week.
Isolated to scattered showers and thunderstorms will occur each
day mainly during the afternoon and evening hours with the best
chances expected Thursday and Friday. Storms will be capable of
producing locally heavy rainfall. With the expected coverage of
storms, widespread hydro issues are not expected. However, with
weak flow and high precipitable water values, storms will be
capable of locally heavy downpours. Flow will gradually increase
as the week progresses. Some minor flooding of urban, poor
drainage and low lying areas with isolated flash flooding are
possibilities.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
Excessive Heat Watch from Thursday morning through Thursday
evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>043-
047>054-058>061-063>066-082>084.
Excessive Heat Watch from Thursday morning through Thursday
evening for NYZ041-049-050-052-053-059>061-064>066-083.
Excessive Heat Watch from Friday morning through Friday
evening for NYZ059-060-064-065.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013-015.
&&
SYNOPSIS...IAA/JLV
NEAR TERM...IAA/JLV
SHORT TERM...JLV
LONG TERM...BGM
AVIATION...BGM
FIRE WEATHER...JLV
HYDROLOGY...JLVHazardous Weather Outlook National Weather Service Albany NY 454 AM EDT Wed Aug 11 2021 CTZ001-013-NYZ049-050-052-053-061-066-121100- Northern Litchfield-Southern Litchfield-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Columbia- Eastern Dutchess- 454 AM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for Litchfield county in Connecticut, southern Taconics and the Capital District. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this afternoon and evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ059-060-064-065-121100- Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess- 454 AM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for the eastern Catskills and central Taconics. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this afternoon and evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ038>040-042-043-047-048-051-054-058-063-082-084-VTZ013- 015-121100- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer- Western Greene-Western Ulster-Northern Fulton-Southern Washington- Bennington-Eastern Windham- 454 AM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont and the Mohawk Valley, eastern Catskills, Upper Hudson Valley, and northern Taconics. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this afternoon and evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. Additionally, the combination of high heat and humidity will likely result in heat indices in excess of 95 degrees for valley locations Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ041-083-121100- Northern Saratoga-Southeast Warren- 454 AM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for parts of the Upper Hudson Valley. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this afternoon and evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-VTZ014-121100- Northern Herkimer-Hamilton-Western Windham- 454 AM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for the southern Adirondacks and the Connecticut River Valley in southern Vermont. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms with damaging winds this afternoon and evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978245, 978246.